Minnesota, 2019

Hail in Minnesota, June 20, 2019

June 20, 2019 · NWS FSD · 2 events in 1 county or zone

A dissipating cold frontal boundary pushing southward ignited isolated thunderstorms during the mid to late afternoon across southwest Minnesota. Marginal shear and instability kept storms below severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A dissipating cold frontal boundary pushing southward ignited isolated thunderstorms during the mid to late afternoon across southwest Minnesota. Marginal shear and instability kept storms below severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 20, 2:39 PM CST, 29 minutes earlier.

Area forecast discussion, Jun 20, 2:39 PM CST, 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
339 PM CDT Thu Jun 20 2019

.SHORT TERM...(This Evening through Friday)
Issued at 337 PM CDT Thu Jun 20 2019

Cold front slowly sagging southeastward through the forecast area
today has stalled near the I-29 corridor. Expect this boundary to
continue to weaken or washout into the early evening, with weak
upper and mid level ridging nosing into the tri-state area behind
the exiting wave. Clouds have scattered out with a cumulus field
seen on satellite near the boundary. With instability increasing
with the arrival of more sunshine, expect scattered showers and
storms to continue to form near and ahead of the boundary (east of I-
29) through around sunset before dissipating. CAPE and shear is
greatest in far southeast SD into northeast NE and northwest IA, and
we could still see an isolated strong to marginally severe storm
fire in this area through around 6 or 7 pm. Further north, shear is
weaker and instability quickly decreases. The greatest threat would
be hail to the size of quarters.

There will not be much of a break in the active weather pattern, as
a slow moving upper low in the northwest US turns upper flow to the
southwest and directs several waves our direction. Low level flow
turns to the southeast into Friday, ushering in dewpoints as high as
the upper 60s in northwest Iowa and adjacent areas. Clouds and warm
air advection will again increase overnight. With the arrival of a
shortwave into south central SD, the next round of showers and
storms are expected to form to our west and track through the area
in the early morning hours Friday. Models suggest that the stronger
forcing and lift will remain south of the forecast area where a
complex of storms tracks south of the Missouri River. Across our
forecast area, the greatest chance of showers and storms will be
across the southern forecast area, with more isolated or scattered
showers and storms elsewhere.

Friday's weather is more complicated and will be largely dependent
on the storm activity overnight. With the expectation that an MCS
tracks through Nebraska overnight, this will likely shift the warm
front further south than models depict. Scattered showers and storms
will be ongoing in the morning, with a break in the activity
expected before the severe threat returns in the afternoon.

Surface based severe weather will be tied to areas near and south of
the front, where the severe weather capable of large hail, damaging
winds, and isolated tornadoes is possible. Strong shear over 40kt,
robust CAPE over 2000 j/kg and steep mid level lapse rates are
possible. North of the front however, strong or marginally severe
storms capable of hail to half dollars would become the main threat.
At this point the later scenario appears more likely for our
forecast area, however if we can manage to get the boundary set up
further north and destabilize quickly in the late morning/afternoon,
our surface based severe threat will be greater. Northeast NE, far
southeast SD, and northwest IA would see the best potential for this
scenario.

.LONG TERM...(Friday Night through Thursday)
Issued at 337 PM CDT Thu Jun 20 2019

Additional scattered showers and storms continue overnight Friday
into Saturday as the wave lifts into the Upper Midwest and the
surface low and stalled boundaries weakens. The unsettled pattern
directs another wave into the central High Plains Saturday night
into Sunday, with yet more scattered showers and thunderstorms
lifting northward through the region. The slow moving parent
trough finally makes progress to the east Sunday night and Monday
morning, with chances of showers and storms ending on Monday night
or Tuesday. Temperatures warm above normal for mid week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 629 AM CDT Thu Jun 20 2019

Lines of showers and isolated storms moving across the region
through midday. Potential for additional isolated to scattered
storms after 17Z, mainly focused south and/or east of KFSD, with
KSUX seeing greatest potential among TAF sites to be impacted by
stronger storms in the early-mid afternoon. Periods of MVFR-IFR
visibility possible with storms, with MVFR ceilings possible for a
few hours trailing the rain which is moving through the area to
start the period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...JH
Hazardous weather outlook, Jun 20, 3:09 AM CST, 11 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
409 AM CDT Thu Jun 20 2019

MNZ071-072-080-081-097-098-SDZ038>040-050-052>069-210915-
Lincoln-Lyon-Murray-Cottonwood-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-
409 AM CDT Thu Jun 20 2019

This Hazardous Weather Outlook is for portions of southwest
Minnesota, central South Dakota, east central South Dakota, south
central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are likely throughout the
morning into the afternoon. An isolated strong to severe storm
will be possible with hail to the size of half dollars the main
threat.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An additional round of early morning showers and thunderstorms
will move through Friday morning, with increasing chances for
thunderstorms to redevelop Friday afternoon and evening. While
still uncertain, scattered strong to severe storms may be possible
in areas along and east of the James River Valley. Outdoor
activities and events should continue to monitor their local
forecast Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is unlikely today.

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ070-
071-210915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Union-
409 AM CDT Thu Jun 20 2019

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight

Showers and thunderstorms will become more likely late this
morning into the early evening. A few of these storms could become
severe with half dollar sized hail and wind gusts to 60 mph
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An additional round of early morning showers and thunderstorms
will move through Friday morning, with increasing chances for
thunderstorms to redevelop Friday afternoon and evening. While
still uncertain, scattered strong to severe storms may be possible
in areas along and east of the James River Valley. Outdoor
activities and events should continue to monitor their local
forecast Friday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this afternoon and again on Friday.

The radar

The Sioux Falls radar (KFSD), 143 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Lyon

When
June 20, 3:08 PM CST to 3:10 PM CST
Where
Lyon County, 2.4 mi SE of Cottonwood
Measured
0.88 in hail
Reported by
Public
Coordinates
44.600, -95.630

Along with hail, there was a quick 1.50 inches of rainfall.

Hail, Lyon

When
June 20, 3:09 PM CST to 3:10 PM CST
Where
Lyon County, 1.99 mi E of Cottonwood
Measured
0.75 in hail
Reported by
Public
Coordinates
44.619, -95.629

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837495, 837498.